Lung cancer is a major cause of cancer-related mortality worldwide, both in men and women. The vast majority of patients are diagnosed with non-small-cell lung cancer (NSCLC, 80-85% of lung cancer cases). Therapeutics named immune checkpoint inhibitors (ICIs) have revolutionized cancer treatment in the last decade. They are monoclonal antibodies, and those directed against PD-1 (programmed cell death protein 1) or PD-L1 (programmed cell death-ligand 1) have been used in the treatment of lung cancer and significantly improved the prognosis of NSCLC patients. However, during treatment with ICIs, immune-related adverse events (irAEs) can occur in any organ and any tissue. At the same time, although cardiac irAEs are relatively rare compared to irAEs in other organs, they have a high mortality rate. The two most common clinical manifestations of immunotherapy-related cardiotoxicity are myocarditis and pericarditis. Various types of arrhythmias have been reported in patients treated with ICIs, including the occurrence of life-threatening complete atrioventricular block or ventricular tachyarrhythmias. Here, we aim to summarize the incidence, clinical manifestations, underlying mechanisms, diagnosis, and treatment strategies for ICI-associated cardiotoxicity as these issues become very important in view of the increasing use of ICI in the treatment of lung cancer.
No takes yet. Share an insight, caveat, or question.
Sławiński et al. (2020) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: